Alert archive / Montana / Wind Advisories in 2015

Wind Advisory 11, NWS Missoula, MT

December 9, 201511 counties in Montana; Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this wind advisory at Dec 9, 2015, 8:19 AM MST for 11 counties in Montana; Clearwater County, Idaho County, Idaho. It took effect at Dec 9, 2015, 9:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2015, 8:19 AM MST (15:19 UTC)
In effect from
Dec 9, 2015, 9:00 AM MST
Expired
Dec 9, 2015, 5:00 PM MST
In force
8 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 22 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 3.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2015-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2015-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

704 
WWUS75 KMSO 091519
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
819 AM MST WED DEC 9 2015

...COLD FRONT PASSAGE WILL BRING STRONG WINDS TODAY...

IDZ005>008-092100-
/O.NEW.KMSO.WI.Y.0011.151209T1600Z-151209T2100Z/
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
719 AM PST WED DEC 9 2015

...WIND ADVISORY IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON. 

* IMPACTS/TIMING: A STRONG COLD FRONT WILL BRING STRONG WINDS TO
  NORTH CENTRAL IDAHO THIS MORNING. STRONG CROSS WINDS WILL IMPACT
  HIGH PROFILE VEHICLES. THERE IS THE POSSIBILITY FOR SOME TREE
  DAMAGE AND POWER INTERRUPTION.

* WINDS: WEST TO SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 50
  MPH. HIGHER GUSTS ARE POSSIBLE IN HIGHER TERRAIN.

* LOCATIONS IMPACTED INCLUDE...ELK RIVER...HIGHWAY 11 PIERCE TO 
  HEADQUARTERS...PIERCE...DIXIE...ELK CITY...HIGHWAY 12 LOWELL 
  TO LOLO PASS...CAMAS PRAIRIE...GRANGEVILLE AND VICINITY...
  GREER GRADE...HIGHWAY 95 SLATE CREEK TO RIGGINS...WHITE BIRD 
  GRADE


$$

MTZ001>007-043-100000-
/O.NEW.KMSO.WI.Y.0011.151209T1800Z-151210T0000Z/
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
819 AM MST WED DEC 9 2015

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON. 

* IMPACTS/TIMING: A STRONG COLD FRONT WILL BRING STRONG WINDS TO
  WESTERN MONTANA BY EARLY THIS AFTERNOON. STRONG CROSS WINDS
  WILL IMPACT HIGH PROFILE VEHICLES. THERE IS THE POSSIBILITY FOR
  SOME TREE DAMAGE AND POWER INTERRUPTION. SHOWERS THAT DEVELOP
  BEHIND THE FRONT WILL CAUSE STRONG GUSTY WINDS THIS AFTERNOON.

* WINDS: WESTERLY 25 TO 35 MPH WITH GUSTS TO 50 MPH. HIGHER GUSTS
  ARE EXPECTED IN HIGHER ELEVATIONS.

* LOCATIONS IMPACTED INCLUDE...ALL MONTANA WEST OF THE CONTINENTAL
  DIVIDE. 


$$
1 follow-up statement
776 
WWUS75 KMSO 092339
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
439 PM MST WED DEC 9 2015


MTZ001>007-043-100045-
/O.EXP.KMSO.WI.Y.0011.000000T0000Z-151210T0000Z/
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
439 PM MST WED DEC 9 2015

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

GUSTY WINDS WILL CONTINUE THIS EVENING, THOUGH THEY ARE ALREADY
DECLINING FROM THEIR PEAK EARLY THIS AFTERNOON, SO THE ADVISORY
WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Dec 9, 4:24 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Dec 9, 4:24 AM MST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
424 AM MST WED DEC 9 2015

.DISCUSSION...Today is the last day of exceptional warmth before
we return to more seasonal temperatures. High temperatures will be
reached before noon before a cold front moves through. The main impacts
from the front will be strong wind, good rains, and rapidly
falling temperatures behind the front.

WIND...With the cold front, winds will be breezy in valleys, with
sustained winds of 20 to 30 mph in many locations, with gusts to
35 to 45 mph possible. In the high terrain, strong winds will
gust to 60 mph. The winds will be most intense for a few hours
with the front. Winds will diminish this evening as the front
moves well east.

RAIN...It has rained all night across far Northwest Montana into
the Idaho Panhandle. This area of mostly rain, with snow levels
hovering around 7000-7500 feet, will expand and intensify across
the rest of the Northern Rockies thanks to a strong cold front
approaching the region.

TIMING of frontal passage looks to be around mid to late morning
in Northwest Montana/central Idaho, late morning/afternoon in
west central Montana then exiting southwest Montana by late
afternoon/early evening.

THIS EVENING AND TONIGHT...Behind the front expect scattered snow
showers through the evening and early overnight hours. Light
accumulating snow is possible which may produce slick roads over
mountain passes tonight.

THURSDAY another weather system will move northward from central
Idaho into western Montana. Confidence is high for SEVERAL INCHES
OF SNOW over Lost Trail, Homestake, Lolo and Lookout passes which
will create some difficult travel. Right now it appears the
valleys will receive a mix of rain and snow. Impacts from a
rain/snow mix will depend on timing of precipitation. The mix
arriving late in the day could produce flash freezing concerns
thus difficult driving conditions. Confidence is currently low
for this scenario, but stay tuned.

FRIDAY AND SATURDAY...The weather pattern changes to more of a
long wave trough across the entire western U.S through the
weekend. This translates into cooler temperatures (around or
slightly below normal) and unstable conditions producing scattered
snow showers each day.

SUNDAY AND MONDAY...Another storm system will impact the western
U.S. with another shot of abundant precipitation. However there is
a lot of uncertainty where the bulk of the moisture from this
storm will track. It appears now that central Idaho into southwest
Montana have the best potential for significant precipitation as
models have been leaning toward further amplifying the long wave
trough thus pulling the more significant energy/precipitation
southward with each run. Temperatures will remain at or slightly
below normal.

&&

.AVIATION...Recent radar images depict rain showers increasing in
coverage across the area in advance of a cold front which will
move through during the morning and early afternoon. Individual
TAFs depict the timing of this front, with KGPI and then KMSO
being the first sites affected, and KBTM and KSMN seeing the wind
shift later in the afternoon. Breezy winds arrive immediately
following the rain associated with the front itself. Sustained
winds will be in the 20 kt range, with gusts to roughly 30 kts.
The moderate rain will likely only last for a couple hours as the
front moves through, but lingering showers and breezy west winds
will continue until the evening hours. After valley winds decrease
overnight into Thursday morning, there is potential for fog for
KGPI and KMSO as cloud cover thins.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 8:46 AM MSTAreal Flood AdvisoryMSOLincoln9 hr
Dec 9, 9:46 AM MSTAreal Flood AdvisoryMSOLincoln8 hr
Dec 9, 11:28 AM MSTSpecial Weather StatementMSOGranite32 min
Dec 9, 11:54 AM MSTSpecial Weather StatementMSOSilver Bow66 min

Nearby

Wind Advisories in Montana, 2015Wind Advisories in Idaho, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.